[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 9, 1967

Resistance Caused by Topical Antibiotics

Author Affiliations

Madison, Wis

JAMA. 1967;202(2):156. doi:10.1001/jama.1967.03130150124041

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Your editorial, "Neomycin-Resistant Staphylococci in Outpatients" (200:1177, 1967), calls attention to the increasing frequency of resistance to neomycin, apparently following its external (topical) application. Most dermatologists have been mainly concerned with its sensitizing aspects, and therefore some of them now routinely use other antibiotics topically, such as oxytetracycline (Terramycin) which rarely causes contact sensitivity, or erythromycin, which is practically nonsensitizing. It has been thought that topical use of these drugs would not interfere with their later systemic use, but now we must consider the possibility that topical treatment with antibiotics may cause staphylococcal resistance to these drugs. The following case report suggests that resistance to erythromycin also may result from its topical use.

Report of a Case:—  A 76-year-old white man with rosacea complicated by folliculitis started using an erythromycin-containing ointment in September 1963. For four years this medication successfully cleared minor flare-ups. In 1965 the

×